Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 105, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 2020, 12:22 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 12:22 PM CDT (17:22 UTC)
- Expired
- Jun 25, 2020, 1:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
310
WUUS53 KFGF 251722
SVRFGF
NDC005-071-251815-
/O.NEW.KFGF.SV.W.0105.200625T1722Z-200625T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1222 PM CDT Thu Jun 25 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Southwestern Ramsey County in northeastern North Dakota...
* Until 115 PM CDT.
* At 1221 PM CDT, a severe thunderstorm was located near Fort Totten,
or 14 miles southwest of Devils Lake, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fort Totten around 1230 PM CDT.
Camp Grafton and Lakewood Park around 1240 PM CDT.
St Michael around 1245 PM CDT.
Tokio around 1250 PM CDT.
Crary around 115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Devils Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4786 9911 4803 9913 4815 9866 4786 9853
TIME...MOT...LOC 1721Z 262DEG 21KT 4795 9907
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:20 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 25, 10:20 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1020 AM CDT Thu Jun 25 2020 .UPDATE... Issued at 1015 AM CDT Thu Jun 25 2020 Showers and thunderstorms continue to move into the western Devils Lake Basin. There has been a reported gust to 49 mph at Maddock, so will continue to monitor although all the instability so far is elevated. Some more significant development along the main frontal boundary currently over central ND will be the main concern for later on, depending on how much clearing we get between the morning round and later development in the early to mid afternoon. Adjusted POPs for current radar and will continue to keep severe mention for now in the slight risk area. UPDATE Issued at 619 AM CDT Thu Jun 25 2020 Partly to mostly cloudy skies prevail this morning with scattered showers working across the northern Red River Valley, with additional showers in the western portions of the Devils Lake Basin. Satellite obs showing relatively widespread mid-level cloud cover across much of the western two thirds of the CWA. We will watch for the persistence of these clouds as they could affect thunderstorm initiation this afternoon. && .SHORT TERM...(Today through Friday) Issued at 350 AM CDT Thu Jun 25 2020 The main challenge today will be timing the initiation and potential severity of thunderstorms. Weather related impacts are possible where severe thunderstorms develop during the early to mid- afternoon. High resolution ensembles and CAMs continue to develop a line of thunderstorms around midday, with the line moving eastward through the remainder of the afternoon. The axis of development will occur along a theta-e gradient boundary associated with an upper trough. Instability will be contingent upon this morning's cloud cover, but many CAMs as well as HREF continue to show a range of 2000 to 3000 J/Kg of CAPE available this afternoon. Deep layer shear is marginal at best; however, the 0-1 Km and 0-3 Km shear is in the 20 to 30 knot range with shear vectors nearly line normal to the boundary. Initially, storm mode should be multicell or very brief hybrid supercell, with a transition to linear rather quickly. Regarding potential risks, we will have at least a non-zero chance for tornado development along the line of storms as it progresses eastward. This, combined with DCAPE of 1000 to 1200 J/Kg, will give us the potential for damaging wind gusts as convective downscaling takes place. Hail is possible, especially during the early development phase, with a size potential of quarters to half dollars. The exact location of initiation remains uncertain, but there is increasing confidence that our first strong storms should form along a line from Jamestown to Grafton, then progress east and southeast. The eastward progression of the boundary carries the line of storms into Minnesota as the afternoon and evening progresses, with some expectation of weakening as we lose peak heating. Remnant shower and thunderstorms persist into Friday morning before ending from west to east around midday. .LONG TERM...(Friday night through Wednesday) Issued at 343 AM CDT Thu Jun 25 2020 Friday night will be dry with high pressure, with dry weather continuing into Saturday as the high moves east. Warm air will be over the area with highs Saturday in the 80s, but dew points will remain in the tolerable range around 60. Sunday into Tuesday will see the 500 mb pattern amplify as a deep trough develops over the western U.S. and a ridge develops northward thru Minnesota and into NW Ontario. Such as set up will favor a very warm and humid air mass to overspread the area with dew pts around 70 and highs mid 80s to low 90s thru the period. 00z GFS ensembles show wide spread by mid week in how the trough/ridge set up will break down, with the operational GFS run on the very wet side as compared to other members. 00z ECMWF and Canadian keep the trough/ridge set up a bit longer into mid next vs the operational GFS and with the ops GFS run more of an outlier I would tend to agree with the trough/ridge holding longer. What this means for our area is the the exact location of the trough and ridge axis will be critical in where systems track as they move north around the main trough and up thru the high plains. The set up would tend to favor best t-storm chances western Dakotas vs eastern ND and MN. Unstable airmass in place and moisture not a problem so certainly possible flooding or severe risk setting up Tue-Wed somewhere in the region. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 619 AM CDT Thu Jun 25 2020 Currently VFR across all TAF sites this morning, with occasional reductions in visibility at KBJI as low fog is intermittently impacting the site. Look for thunderstorm chances to increase approaching midday, with VCTS added to all sites through the afternoon. Coverage will be scattered, but with severe storms possible, airfield impacts are nearly certain where storms form. Today's severe storms could produce large hail, damaging wind gusts, and perhaps a tornado. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Lynch LONG TERM...Riddle AVIATION...Lynch
Hazardous weather outlook, Jun 25, 4:08 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 408 AM CDT Thu Jun 25 2020 MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-260915- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 408 AM CDT Thu Jun 25 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening, with the potential for damaging wind gusts to 75 mph, hail to the size of golf balls, and a low chance for a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm potential is in the forecast next week as a warm and humid weather pattern impacts the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary. MNZ005-006-008-009-013>017-022>024-027-028-031-032-260915- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena- 408 AM CDT Thu Jun 25 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible late this afternoon and evening, with the potential for damaging wind gusts to 60 mph and hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm potential is in the forecast next week as a warm and humid weather pattern impacts the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:58 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Walsh | 62 min |
| Jun 25, 2:01 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson | 44 min |
| Jun 25, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 57 min |
| Jun 25, 2:59 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 33 min |
| Jun 25, 4:05 PM CDT | Special Weather Statement | FGF | Traill | 40 min |
| Jun 25, 4:16 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.